Talcum powder poisoning

Talcum powder poisoning

Definition

Talcum powder is a powder made from a purified mineral called talc. Talcum powder poisoning may occur when someone accidentally or intentionally breathes in or swallows talcum powder.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Talc poisoning; Baby powder poisoning

Poisonous Ingredient

Talc

Where Found

Talc may be found in:

  • Certain antiseptics
  • Certain types of baby powder
  • Talcum powder
  • As a filler in some types in street heroin

Note: This list may not include all products containing talc.

Symptoms

Most symptoms are caused by accidental or long-term breathing in (inhaling) of talc dust, especially in infants. Breathing problems are the most common problem.

Home Treatment

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

If the person breathed in the talcum powder, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Breathing tube
  • Fluids through a vein (by IV)
  • Oxygen

The person may be admitted to the hospital.

Expectations (prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

Breathing in talcum powder can lead to very serious lung problems, even death.

Use caution when using talcum powder on babies. Talc-free baby powder products are available.

Serious lung damage and cancer have also been reported in workers who have breathed in talcum powder many times over long periods of time.

Intravenous use of street heroin that contains talc may lead to heart and lung infections and serious organ damage and death.

References

Sue YJ, Pinkert H. Baby powder, borates, and camphor. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 99.

Review Date:2/16/2012

Reviewed by:Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M. qualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC'saccreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.

A.D.A.M.